Description: Antibiotic-associated colitis, also called antibiotic-associated enterocolitis, can occur following antibiotic treatment. The bacteria Clostridia difficile are normally found in the intestines of 5% of healthy adults, but people can also pick up the bacteria while they are in a hospital or nursing home. When antibiotics are given, most of the resident bacteria are killed. With fewer bacteria to compete with, the normally harmless Clostridia difficile grow rapidly and produce toxins.
Symptoms: The early signs and symptoms of this disease include lower abdominal cramps, an increased need to pass stool and watery diarrhea, As the disease progresses, the patient may experience a general ill feeling, fatigue, abdominal pain, and fever. If the disease proceeds to pseudomembranous enterocolitis, the patient may also experience nausea, vomiting, large amounts of watery diarrhea, and a very high fever (104-105°F/40-40.5°C).
Treatment: Treatment options include the following: Fluid Replacement, Medications, Surgery, Fecal Transplantation